Published online Mar 6, 2021. doi: 10.12998/wjcc.v9.i7.1696
Peer-review started: October 13, 2020
First decision: December 13, 2020
Revised: December 28, 2020
Accepted: January 22, 2021
Article in press: January 22, 2021
Published online: March 6, 2021
Thrombocytopenia is a serious complication in the medical practice of numerous drugs. Vancomycin is frequently used for the prophylaxis and treatment of suspected or identified methicillin-resistant positive infections. Several cases with vancomycin-induced thrombocytopenia (VIT) have been reported. However, these have rarely been extensively reviewed. The present report describes a case of VIT in endocarditis, and reviews all VIT cases reported in the literature.
A 26-year-old male diagnosed with infective endocarditis was admitted. The patient was treated with multiple drugs, including vancomycin, which was initially intravenously given at 1000 mg every 12 h and subsequently at 500 mg every 8 h on day 3. On day 11, the platelet count decreased to 51 × 109/L, vancomycin was switched to 500 mg every 12 h, and platelet transfusion was given. On day 17, the platelet count dropped to 27 × 109/L, and platelet transfusion was administered again. On day 23, vancomycin was adjusted to 500 mg every 8 h as the trough concentration dropped to the minimum effective concentration. On day 33, the platelet count declined to approximately 40 × 109/L. After platelet transfusion, the platelet count rebounded to 90 × 109/L on day 35 but dropped again to 42 × 109/L on day 43. Based on the time-to-platelet count curve and Naranjo’s Adverse Drug Reaction Probability Scale score, VIT was suspected. After vancomycin discontinuation and platelet transfusion, the platelet count gradually normalized.
The diagnosis of VIT can be achieved through the time-to-platelet count curve and Naranjo’s Adverse Drug Reaction Probability Scale score. The platelet count cannot be normalized simply by platelet transfusion alone, and vancomycin discontinuation is essential.
Core Tip: The present report describes a case of vancomycin-induced thrombocytopenia (VIT) in endocarditis and reviews all VIT cases reported in the literature, in terms of indications, diagnosis, management, and potential molecular mechanisms. The present case highlights the importance of accurate diagnosis of VIT in endocarditis, which can be achieved through the time-to-platelet count curve and the Naranjo’s Adverse Drug Reaction Probability Scale score. The platelet count cannot be normalized simply by platelet transfusion alone, and the discontinuation of vancomycin is essential. Due to the anamnestic response to vancomycin re-exposure and the formation of vancomycin-dependent antiplatelet antibodies, the re-administration of vancomycin should be avoided.